Tornadoes · United States · Texas · 2004
F0 tornado, Mathis, Texas, May 13, 2004
This F0 tornado ran 0.5 miles across San Patricio County on May 13, 2004, touching down at 6:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 13, 2004
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- San Patricio County
- Touchdown point
- 28.080, -97.780
- Lift-off point
- 28.080, -97.780
- Record number
- 1093
What the Weather Service recorded
Outflow from earlier thunderstorms over southeast Texas interacted with a sea breeze boundary and very moist and unstable atmosphere during the afternoon hours of the 13th. Strong to severe thunderstorms erupted by late afternoon and early evening from Cotulla to George West to Victoria, persisting for several hours and training over several locations producing flooding rainfall. The thunderstorms eventually organized into a line and pushed offshore during the early morning hours of the 14th. Extensive flooding crippled the southern half of Bee county, where radar estimated up to 10 to 12 inches of rainfall may have fallen. Virtually all roads througout the southern half of the Bee county were impassible. Several residents were reported to have been rescued. Below are selected rainfall totals for this event during the afternoon of the 13th and early morning hours of the 14th from ASOS, RAWS, Cooperative Observer and media sites....Victoria Crossroads Area...Station.............................. Amouts (inches)Coleto Creek...................... 2.59Victoria Airport................... 4.50 (3.63 new daily record for the 13th)Victoria Fire Station............ 3.30...Coastal Bend Area...Station.............................. Amouts (inches)Aransas Wildlife Refuge..... 5.89Bishop............................... 2.59Beeville............................. 1.68Corpus Christi Intl Arpt...... 2.78 (2.43 new daily record for the 13th)Kingsville.......................... 2.67N.A.S. Corpus Christi....... 4.29Refugio 2 NW................... 5.15Rockport........................... 4.82Sinton.............................. 3.60Tynan (1 NE)................... 9.35 (unoffical)...Media Reports...Station............................. Amouts (inches)Beeville 4 S...................... 7.20Ingleside On-The-Bay....... 3.80CC Airline & McArdle...... 5.10
Law enforcement relayed tornado on ground near Highway 188 and Interstate 37. Tornado was briefly on ground over open country and produced no damage.
Spotter reported brief tornado over open county. No damage resulted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at May 13, 3:15 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 13, 3:15 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 315 PM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE VICTORIA CROSSROADS AND RIO GRANDE PLAINS... WILL SEND OUT NEW ZONES TO HEADLINE TORNADO WATCH FOR THE NORTHERN TIER COUNTIES FROM LA SALLE TO VICTORIA THROUGH 8 PM. VERY MOIST AND UNSTABLE ATMOSPHERE...WITH CAPES AROUND 4000 J/KG...REMAINS IN PLACE ACROSS THE REGION. SURFACE TROUGH EXTENDING FROM NORTHEAST MEXICO INTO THE GULF OF MEXICO HAS HELPED TO BACK WINDS CONSIDERABLY OVER THE VICTORIA CROSSROADS AND NORTHERN COASTAL BEND THIS AFTERNOON CREATING AT LEAST A MODERATELY SHEARED ENVIRONMENT. ANALYSIS FROM LAPS DATA CONTIUES TO SHOW 0-3 KM HELICITY VALUES AROUND 100. && .PREVIOUS DISCUSSION... .SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...INTERESTING FORECAST BEGINNING TONIGHT. RADAR IS BECOMING MORE ACTIVE THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS TRY TO DEVELOP ALONG THE I-35 CORRIDOR. RUC AND MESO-ETA MODEL SOUNDINGS ARE INDICATING CAPE VALUES OF 4000 J/KG ACROSS CWA WITH SURFACE TEMPS IN THE LOW TO MID 80S. DECENT SHEAR IS IN PLACE ACROSS THE EASTERN HALF AS WELL WITH THE REMNANTS OF THE LLJ KEEPING 25 KNOT WINDS AT 1-2 KFT. CURRENT SATELLITE AND RADAR TRENDS ARE SHOWING DEEPENING CONVECTION ALONG THE COLD FRONT AND DRYLINE TO OUR NORTH...WITH ONLY LIGHT TO MODERATE SHOWERS IN OUR CWA. THINK THIS TREND WILL CONTINUE THIS AFTERNOON...WITH THUNDER DEVELOPING IN THE INLAND SECTIONS OF SOUTH TEXAS...AS INSTABILITY REMAINS A NON-ISSUE. WILL GO WITH THE HIGHEST POPS ACROSS THE NORTHERN TIER COUNTIES BUT WILL KEEP AT LEAST CHANCE POPS ACROSS THE ENTIRE AREA. WINDS SHOULD REMAIN AROUND 10-15 KNOTS OVERNIGHT...WITH 15-20 OVER THE WATERS. WILL CONTINUE SCA FOR THE GULF WATERS AS LLJ INTENSIFIES AGAIN TONIGHT. SCEC LOOKS REASONABLE FOR THE GULF. MAIN FORECAST PROBLEM WILL BE A TIMING ISSUE WITH THE FRONT AND ASSOCIATED CONVECTION. CURRENT THINKING IS THAT WITH STORMS FIRING ALONG THE FRONT...BOUNDARY COULD ACCELERATE A LITTLE MORE THAN FORECAST AND CONVECTION COULD REACH THE NORTH BEFORE 12Z. WILL GO CLOSER TO THE GFS TIMING AND BRING LIKELY POPS INTO THE FORECAST AROUND 14Z FRIDAY AND SPREADING SOUTH THROUGHOUT THE MORNING. MODEL DISCREPANCIES CONTINUE WITH HOW THE FEATURE IS BEING HANDLED FROM THIS POINT ON. ETA IS BLOWING AN MCS THROUGH SOUTH TEXAS DURING THE MORNING/EARLY AFTERNOON AND CLEARING OUT. GFS IS STALLING THE BOUNDARY OVER THE CWA AND KEEPING CHANCE POPS IN THE FORECAST THROUGH THE WEEKEND. NGM IS KEEPING THE FRONT TO THE NORTH. UKMET IS SIMILAR TO THE GFS IN STALLING THE BOUNDARY ACROSS SOUTH TEXAS. WILL LEAN TOWARDS THE GFS AND UKMET SOLUTIONS AND KEEP LOW-END CHANCE POPS IN THE FORECAST THROUGH FRIDAY NIGHT. && LONG-TERM (SATURDAY THROUGH THURSDAY)...A COLD FRONT WILL WEAKLY STALL ACROSS THE CWA SATURDAY MORNING THEN QUICKLY DISSIPATE AND/OR RE-POSITION NORTH OF THE REGION WITH A WEAK TO MODERATE ONSHORE FLOW PREVAILING THROUGH SUNDAY NIGHT. PWAT DISPARITIES BETWEEN THE GFS/ETA IS A FUNCTION OF MID/UPPER TROPOSPHERIC MOISTURE. LOWER TROPOSPHERIC MOISTURE DEPTH IS SUFFICIENTLY DEEP PER BOTH MODELS WITH ADEQUATE INSTABILITY. THE ONLY FORCING MECHANISM FOR CONVECTION IS THE SEA BREEZE BOUNDARY AND THAT IS NOT IMPRESSIVE. MACROSCALE SUBSIDENCE IN THE WAKE OF AN MCS WILL PLAY A HINDERING ROLE SATURDAY WHILE A DEVELOPING MID TROPOSPHERIC SUBSIDENCE INVERSION PLAYS A COUNTERACTING PART SUNDAY. WILL ONLY INDICATE SLIGHT CHANCE POPS FOR DIURNAL CONVECTION. PATCHY/AREAS OF OVERNIGHT/MORNING FOG PROBABLE GIVEN A DECOUPLED BOUNDARY LAYER AND BREAKS IN THE CLOUDS. GUIDANCE TEMPERATURES WERE QUITE REASONABLE AND WERE FOLLOWED CLOSELY. A WEAKNESS ALOFT WITH VORTICITY MAXIMA CIRCULATING AROUND IT WILL PERSIST MONDAY THROUGH WEDNESDAY BEFORE EXITING THURSDAY AND ALLOWING UPPER-LEVEL RIDGING TO TAKE HOLD. ONSHORE FLOW AT THE SURFACE WILL CONTINUE AND SUSPECT THAT PWATS WILL BE HIGHER GIVEN THE UPPER-LEVEL FEATURE. WILL INDICATE SLIGHT CHANCE POPS FOR MONDAY THROUGH WEDNESDAY DUE TO WEAK UPPER-LEVEL FORCING AND DIURNAL SURFACE FORCING ALONG THE SEA BREEZE BOUNDARY. TEMPERATURES WITHIN A DEGREE OR TWO OF CLIMATOLOGY AND TYPICAL DIURNAL TRENDS IN CLOUDINESS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 74 82 68 82 68 / 30 60 40 20 10 VICTORIA 72 81 65 81 68 / 40 60 40 20 10 LAREDO 76 87 69 87 70 / 30 50 40 20 10 ALICE 73 85 67 85 67 / 30 60 40 20 10 ROCKPORT 75 83 70 83 71 / 30 60 40 20 10 COTULLA 73 86 65 85 67 / 40 60 40 20 10 && .CRP WATCHES/WARNINGS/ADVISORIES...SCA GMZ250-255-270-275. TORNADO WATCH THROUGH 8 PM FOR VICTORIA...GOLIAD...BEE...LIVE OAK...MCMULLEN AND LA SALLE COUNTIES. && 94/MJ...SHORT-TERM 85/BB...LONG-TERM
Hazardous weather outlook, May 13, 6:15 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 615 AM CDT THU MAY 13 2004 GMZ230-235-250-255-270-275-TXZ229>234-239>247-141100- ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES- REFUGIO-SAN PATRICIO-VICTORIA- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB- 615 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS OVER PARTS OF SOUTH TEXAS BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. SMALL CRAFT ADVISORY CONDITIONS CAN BE EXPECTED OVER THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON FRIDAY AS A COLD FRONT MOVES TOWARD THE AREA. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL...WITH ONE OR TWO STORMS POSSIBLY APPROACHING SEVERE LIMITS...PRODUCING WINDS 60 MPH OR MORE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE FRONT WILL REMAIN NEAR THE COAST ON SATURDAY...PROVIDING A CHANCE FOR SHOWERS OR THUNDERSTORMS BEFORE MOVING NORTH AND DISSIPATING SATURDAY NIGHT. NO SEVERE WEATHER IS EXPECTED SATURDAY OR SATURDAY NIGHT AT THIS TIME. THERE IS A SLIGHT CHANCE FOR PRECIPITATION SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 91/86
In the hours before
Special weather statement, May 13, 2:52 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 252 PM CDT THU MAY 13 2004 TXZ229>234-140100- BEE-GOLIAD-LA SALLE-LIVE OAK-MCMULLEN-VICTORIA- 252 PM CDT THU MAY 13 2004 ...A TORNADO WATCH IS IN EFFECT THROUGH 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID UNTIL 800 PM CDT THURSDAY EVENING. THE WATCH INCLUDES THE COUNTIES OF BEE...GOLIAD...LA SALLE...LIVE OAK...MCMULLEN AND VICTORIA. SOME CITIES INCLUDED IN THE WATCH ARE BEEVILLE...COTULLA...ENCINAL... GEORGE WEST...GOLIAD...SKIDMORE...THREE RIVERS...TILDEN AND VICTORIA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR IN OR NEAR THE WATCH AREA. IF TORNADOES DO IN FACT DEVELOP OR ARE SPOTTED...THEN A TORNADO WARNING WILL BE ISSUED. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE READY TO QUICKLY ACT IF THREATENING WEATHER APPROACHES YOUR AREA. IF SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION. 94...MJ
Local storm report, May 13, 6:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
606 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD MATHIS 28.09N 97.82W
05/13/2004 SAN PATRICIO TX LAW ENFORCEMENT
WATER OVER FM 3024.
&&
MJGLocal storm report, May 13, 6:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
627 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 6 SE MATHIS 28.03N 97.75W
05/13/2004 SAN PATRICIO TX LAW ENFORCEMENT
TORNADO ON THE GROUND NEAR HWY 188 AND I37.
&&
SMARTLocal storm report, May 13, 6:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
640 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 5 SE MATHIS 28.04N 97.77W
05/13/2004 SAN PATRICIO TX TRAINED SPOTTER
6 TO 8 INCHES OF WATER OVER I37
&&
SMARTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 12:00Z
11.7 hours before the tornado, 58 km from the path. May 13, 2004.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -84 J/kg
- Surface CAPE
- 2982 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 4.0 K/km
Corpus Christi, TX (KCRP), 00:00Z
0.3 hours after it, 58 km from the path. May 14, 2004.
- Mixed-layer CAPE
- 3220 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 3471 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Orange Grove (NOG), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Corpus Christi radar (KCRP), 42 km away, was scanning. The volume nearest the touchdown began at 23:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 13, 2004
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 13 | 6:45 AM CDT | F1 | Brazos, TX | 3.0 | 50 | $520,000 | ||
| May 13 | 9:30 AM MDT | F1 | Montrose, CO | 0.7 | 20 | $2,000 | ||
| May 13 | 2:07 PM CDT | F0 | Jones, TX | 0.2 | 20 | |||
| May 13 | 2:45 PM CDT | F0 | Throckmorton, TX | 0.2 | 20 | |||
| May 13 | 3:26 PM CDT | F0 | Jones, TX | 0.5 | 50 | |||
| May 13 | 4:04 PM CDT | F1 | Wagoner, OK | 2.6 | 135 | $100,000 | ||
| May 13 | 6:32 PM EDT | F0 | Shiawassee, MI | 2.0 | 20 | |||
| May 13 | 6:15 PM CDT | F0 | Mason, TX | 0.4 | 50 | |||
| May 13 | 6:20 PM CDT | F0 | San Patricio, TX | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.